Tornadoes · United States · Iowa · 2008

EF0 tornado, Dow City to Vail, Iowa, May 29, 2008

From Dow City to Vail, this EF0 tornado ran 0.8 miles across Crawford County on May 29, 2008, touching down at 8:37 PM CDT and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 29, 2008
Touchdown
8:37 PM CDT (01:37 UTC)
Lifted
8:38 PM CDT (01:38 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Crawford County
Touchdown point
41.923, -95.519
Lift-off point
41.924, -95.502
Record number
0805291937-01

What the Weather Service recorded

A very unstable airmass moved into Iowa during the day on the 29th as a warm front lifted north into the state during the afternoon. Low pressure approached from the west, along with a cold front so that the triple point was near the western Iowa, eastern Nebraska area by late afternoon. Thunderstorms erupted quickly during the late afternoon and evening hours in the unstable airmass. By evening, the low level jet was in the 40 to 60 kt range, feeding moisture into the state and pushing precipitable water values to around 200% of normal, in the 1.5 to 1.8 inch range. MUCAPE reached 3000 to 3500 J/kg over western Iowa, with lifted indices in the -6 to -10 C. range. The freezing level was quite high, limiting the hail size somewhat with this event, at 14,300 feet. The available CAPE in the -10 to -30 C. layer of the atmosphere was in the 300 to 500 J/kg range. The DCAPE was between 800 and 1000 J/kg. The environment was highly sheared with 50 to 65 kts of shear available during the event. The LCL was also quite low, in the 750 to 1250 meter range. Thunderstorms erupted over western Iowa stretching into north central Iowa first. It did not take long for the storms to become severe with hail and high winds. Most of the hail reported was in the pea to marble size, with the larger stones in the nickel to quarter size range. The primary mode of severe weather was high winds and several tornadoes. The secondary, but significant threat, was heavy rainfall. A band of 3 to 5 inches of rain fell between U.S. Highway 30 and U.S. Highway 20 during the event. The heaviest rainfall total was in Greene County at Jefferson, with 5.90 inches. Tornadoes began to touch down in western Iowa in Crawford County with two brief touchdowns. One was west of Dow City, causing roof and shingle damage to a farmhouse there. The next was east of Denison where a barn roof was removed and a trailer house was destroyed. A tornado in Carroll County caused damage to 3 farmsteads southeast of Templeton. A machine shed was completely destroyed and numerous other buildings sustained damage. Trees also had substantial damage. Two tornadoes touched down in Calhoun County. One near Farnhamville, tore the roof off of a home and downed power lines. The second caused damage to trees, outbuildings, and power lines on four farmsteads. Farther south, a brief touchdown was reported in Dallas County in open fields west of Minburn. Another tornado touched down in Dallas County later on, west of Adel, and was on the ground for about 4 miles. A more substantial tornado touched down near Murray in Clarke County with one reported on the ground for about 9 miles. As the storms moved east, another tornado was on the ground for over 10 miles in Warren and Marion Counties. The most significant tornado occurred in Marion and Mahaska Counties where an EF2 tornado was on the ground for about 18 miles. Several homes were damaged along its path, two mobile homes were destroyed, and considerable damage was done to trees in the area. Up to 10 people were injured with this tornado, mainly in Attica. The official damage count from this tornado included 5 homes destroyed, 15 with major damage, and another 25 with minor damage. Many of the storms produced high winds with several reports of winds in the 65 to 75 MPH range. Considerable tree damage was reported and some structural damage, mainly outbuildings and shingle damage. Two cars were blown off of the road east of Manning by the high winds. Building debris was blown onto Highway D60 near Gowrie, causing a brief closure. High winds in Butler County blew down a machine shed and barn southwest of Aplington, very near to where an EF5 tornado struck just days before. Extensive damage was done to a farmstead there with some damage done to the house itself as well. Lightning struck a man in Carroll. The lightning bolt hit his driveway, blowing out a chunk of concrete out of the driveway and also injured the man. He was taken to hospital, treated, and released with minor injuries. Flooding became a significant issue after the heavy rainfall of the previous few days. Extensive river flooding occurred across the central third of the state. Record crests were recorded on the Iowa River at Marshalltown.

Damage was done to a farm house with shingles removed and tree damage to the yard. Windows were also blown out of the house.

Tornado took a barn roof off, some of the shingles of the house were blown off and numerous trees were downed. A hog confinement was leveled and damage was done to a trailer park.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:39 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 29, 6:49 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 29, 6:49 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT THU MAY 29 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
OBVIOUS PRIMARY FOCUS IS CONVECTIVE TRENDS TONIGHT.  BASICALLY
GEARED THE FORECAST TOWARDS THE POTENTIAL FOR SEVERE THUNDERSTORMS
OVER THE CWA.  EXPLOSIVE POTENTIAL CURRENTLY EXISTS WEST OF IOWA AND
THESE CONDITIONS ARE FORECAST TO PUSH INTO IOWA DURING THE LATE
EVENING AND OVERNIGHT HOURS.  THERE IS SOME CONCERN ABOUT WHETHER WE
WILL BE ABLE TO REALIZE THE CAPE AVAILABLE BUT WE WILL HAVE VERY
STRONG SHEAR OVER THE CWA AND A VERY DYNAMIC SYSTEM WITH UPPER LEVEL
SUPPORT PUSHING IN.  WE SHOULD EVENTUALLY SEE THE STRONG STORMS PUSH
INTO CENTRAL IOWA BY 30/03Z.  FLOODING IS ALSO A CONCERN.  THE
MORNING AND AFTERNOON CONVECTION BETWEEN HIGHWAYS 20 AND 30 HAS
PRODUCED AROUND 2 INCHES OF RAINFALL IN THIS AREA.  ADDITIONAL
STORMS WITH HEAVY RAINFALL IS PROGGED TO MOVE EAST MAINLY OVERNIGHT
AND THIS WILL AGGRAVATE ALREADY WET SOILS.

LOOKING AHEAD TO FRI...SEVERE THREAT IS CERTAINLY THERE AGAIN BUT
SOMEWHAT CONDITIONAL DEPENDING ON FATE OF EARLY MORNING MCS.
CONVERGENCE ALONG THE FRONT IS RATHER WEAK...BUT MLCAPES TURN OUT TO
BE SIMILAR TO WHAT IS OCCURRING TODAY WITH NIL CIN.  0-1KM SHEAR/SR
NOT AS IMPRESSIVE...BUT DEEPER 0-6KM SHEAR QUITE STRONG AND
FAVORABLE FOR SUPERCELLS SO ALTHOUGH TORNADO THREAT MAY NOT BE AS
GREAT LARGE HAIL AND DAMAGE WINDS ARE AGAIN POSSIBLE.  CONSIDERING
THE RELATIVELY LOW LCLS AND INSTABILITY...AN ISOLATED TORNADO CANNOT
BE RULED OUT EITHER.

MLCAPES UP TO 1000 J/KG CONTINUE TO SHOW UP OVER THE WEEKEND SO
ISOLATED CELLS COULD STILL POP UP...HENCE SLIGHT CHANCE WORDING.
LOOKING INTO NEXT WEEK...UNFORTUNATELY HAVE EXTENDED PERIOD OF
SLIGHT TO CHANCE POPS WITH NO PROLONGED STRETCH OF DRY WX IN SIGHT.
CENTRAL CONUS RIDGE REMAINS IN PLACE UNTIL IT SLIDES EAST TOWARD
DAYS 6/7...BUT IS NOT STRONG ENOUGH TO PUSH SHRT WV TRACK FAR ENOUGH
N TO DRY US OUT MUCH.  NO REAL ALTERATIONS TO TEMPS THROUGH THE
ENTIRE PERIOD WITH AFOREMENTIONED LACK OF PATTERN CHANGE KEEPING
SEASONAL READINGS IN THE FORECAST.

&&

.AVIATION...30/00Z
VIGOROUS SYSTEM MOVING IN THIS EVENING AND OVERNIGHT WITH WIDESPREAD
THUNDERSTORMS...SOME SEVERE...MOVING THROUGH THE REGION OVERNIGHT.
EXTREMELY STRONG WINDS EXPECTED WITH SOME OF THESE STORMS. IN
ADDITION TO THE STORMS...THE NORTH WILL BE IN AND OUT OF MVFR CLOUD
COVER NORTH OF THE WARM FRONT. BREAKS IN THE CLOUD COVER EXPECTED BY
FRIDAY MORNING. ANOTHER THREAT OF STORMS DURING THE AFTERNOON MAINLY
OVER THE FAR SOUTHEAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT I80 TO
MN BORDER IAZ004>007-015>017-023>028-033>039-044>050-057>062.

&&

LONG TERM/SHORT TERM...BSS/FAB
AVIATION...DONAVON
Hazardous weather outlook, May 29, 4:13 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT THU MAY 29 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-302115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
413 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE FORECAST TO MOVE INTO WESTERN
PORTIONS OF THE AREA THIS EVENING THEN SPREAD EAST OVERNIGHT.
SEVERE STORMS ARE LIKELY AND WILL BE CAPABLE OF PRODUCING HEAVY
RAIN. WEST OF INTERSTATE 35...ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING DAMAGING WINDS...LARGE HAIL AND TORNADOES. TO THE EAST
OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS
AND LARGE HAIL.

WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH
LOCALLY HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT. PLEASE CHECK THE LATEST BULLETIN ON THE NATIONAL WEATHER
SERVICE DES MOINES WEBSITE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. SOME
STORMS WILL AGAIN BE SEVERE EAST OF I35 WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT AND MAY BE NEEDED AGAIN
FRIDAY.

IAZ070>075-081>086-092>097-302115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
413 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE FORECAST TO MOVE INTO WESTERN
PORTIONS OF THE AREA THIS EVENING THEN SPREAD EAST OVERNIGHT.
SEVERE STORMS ARE LIKELY AND WILL BE CAPABLE OF PRODUCING HEAVY
RAIN. WEST OF INTERSTATE 35...ALL MODES OF SEVERE WEATHER ARE POSSIBLE
INCLUDING DAMAGING WINDS...LARGE HAIL AND TORNADOES. TO THE EAST
OF I35...THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS
AND LARGE HAIL.

WIDESPREAD RAINFALL OF ONE TO TWO INCHES IS POSSIBLE ALONG WITH
LOCALLY HIGHER AMOUNTS. HOWEVER...SINCE THE AREA RECEIVED LITTLE
OR NO RAINFALL EARLIER THE THREAT OF FLASH FLOODING AT THIS TIME
IS MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES LINGER INTO FRIDAY AND FRIDAY EVENING. SOME
STORMS WILL AGAIN BE SEVERE EAST OF I35 WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.

MORE THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK BUT IT IS TOO
EARLY TO DETERMINE IF THEY WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NEEDED AGAIN ON FRIDAY AND FRIDAY EVENING.

FAB

In the hours before

Local storm report, May 29, 4:28 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HEAVY RAIN       JEFFERSON               42.02N 94.38W
05/29/2008  M2.90 INCH       GREENE             IA   TRAINED SPOTTER

            2.90 INCHES OF RAIN FELL BETWEEN NOON AND 230 PM.

&&

SMALL
Local storm report, May 29, 5:31 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       2 N JEFFERSON           42.05N 94.38W
05/29/2008  E4.00 INCH       GREENE             IA   TRAINED SPOTTER

            FARM LOCATION IMMEDIATELY NORTH OF HIGHWAY 30 AT HIGHWAY
            4 REPORTED RAINS IN EXCESS OF FOUR INCHES THIS AFTERNOON.

&&

SMALL
Local storm report, May 29, 8:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             3 S ODEBOLT             42.27N 95.25W
05/29/2008  E0.88 INCH       SAC                IA   TRAINED SPOTTER

&&

RVACHALE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.6 hours before the tornado, 98 km from the path. May 30, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3876 joules per kilogram, CIN -5, lifted condensation level 824 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3876 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
3400 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
6.4
Supercell composite
26.8
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.4 hours after it, 98 km from the path. May 30, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -468, lifted condensation level 1236 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -59 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-468 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Denison (DNS), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 29, 2008

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2912:34 PM MDTEF0Hot Springs, WY0.335
May 293:50 PM CDTEF0Frontier, NE0.120
May 294:10 PM CDTEF0Gosper, NE6.1100
May 293:25 PM MDTEF0Johnson, WY0.110
May 294:32 PM CDTEF0Gosper, NE20.9400
May 294:40 PM CDTEF0Sheridan, KS3.775
May 295:16 PM CDTEF2Phelps, NE14.1100$100,000
May 295:20 PM CDTEF1Buffalo, NE25.6100$100,000
May 295:26 PM CDTEF2Buffalo, NE21.8400$11 million
May 295:45 PM CDTEF0Sheridan, KS0.525
May 296:02 PM CDTEF0Hall, NE9.9100$25,000
May 296:02 PM CDTEF1Rooks, KS1.8200$75,000
May 296:13 PM CDTEF0Bon Homme, SD0.150
May 296:38 PM CDTEF1Rooks, KS0.425$60,000
May 296:52 PM CDTEF0Hamilton, NE3.6100$20,000
May 297:02 PM CDTEF2Hamilton, NE7.61,000$20,000
May 297:05 PM CDTEF0Yankton, SD0.150
May 297:05 PM CDTEF0Rooks, KS0.310$5,000
May 297:09 PM CDTEF0Rooks, KS0.620$5,000
May 297:10 PM CDTEF1Clay, SD2.0100
May 297:17 PM CDTEF1Clay, SD1.9100$100,000
May 297:44 PM CDTEF0York, NE4.125$40,000
May 297:55 PM CDTEF1Washington, NE1.925
May 298:00 PM CDTEF1Monona, IA3.8200
May 298:00 PM CDTEF0Seward, NE0.840
May 298:15 PM CDTEF1Washington, NE0.740
May 298:16 PM CDTEF1Osborne, KS16.0400$15,000
May 298:40 PM CDTEF3Mitchell, KS18.92,000$5.5 million
May 298:46 PM CDTEF1Crawford, IA2.575$150,000
May 298:58 PM CDTEF0Mitchell, KS9.8200$7,000
May 299:10 PM CDTEF1Carroll, IA4.1100$200,000
May 299:23 PM CDTEF1Calhoun, IA2.8100$50,000
May 299:25 PM CDTEF0Calhoun, IA2.450$30,000
May 299:30 PM CDTEF3Jewell, KS to NE55.21,320$2.8 million
May 2911:06 PM CDTEF0Dallas, IA0.125
May 2911:25 PM CDTEF2Gage, NE10.8440$750,000
May 2912:50 AM CDTEF1Dallas, IA3.7150$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.